Alert archive / Kansas / High Wind Warnings in 2018

High Wind Warning 5, NWS Goodland, KS

March 23, 2018Cheyenne County, Kit Carson County, Colorado; 7 counties in Kansas

NWS Goodland, KS issued this high wind warning at Mar 23, 2018, 1:16 PM MDT for Cheyenne County, Kit Carson County, Colorado; 7 counties in Kansas. It was in force for 5 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2018, 1:16 PM MDT (19:16 UTC)
Expired
Mar 23, 2018, 6:32 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 1:22 PM MDTNON-TSTM WND GST 53Sw Seibert, CO&&
Mar 23, 1:22 PM MDTNON-TSTM WND GST 53Sw Seibert, CO
Mar 23, 1:33 PM MDTNON-TSTM WND GST 541 S Flagler, CO
Mar 23, 1:42 PM MDTNON-TSTM WND GST 611 S Seibert, CO
Mar 23, 1:52 PM MDTNON-TSTM WND GST 50Sw Firstview, CO
Mar 23, 1:53 PM MDTNON-TSTM WND GST 519 Sse Sharon Springs, KS
Mar 23, 2:02 PM MDTNON-TSTM WND GST 50Ne Kit Carson, CO
Mar 23, 2:02 PM MDTNON-TSTM WND GST 5311 Ese Thurman, CO
Mar 23, 2:11 PM MDTNON-TSTM WND GST 521 Sse Horace, KS
Mar 23, 2:13 PM MDTNON-TSTM WND GST 631 S Flagler, CO
Mar 23, 2:24 PM MDTNON-TSTM WND GST 535 Ssw Burlington, CO
Mar 23, 2:44 PM MDTNON-TSTM WND GST 528 Se Burlington, CO
Mar 23, 3:09 PM MDTNON-TSTM WND GST 544 E Firstview, CO
Mar 23, 3:40 PM MDTNON-TSTM WND GST 58Burlington Co Airport, COASOS STATION ITR, BURLINGTON CO AIRPORT.
Mar 23, 4:02 PM MDTNON-TSTM WND GST 52Goodland, KSASOS STATION GLD, GOODLAND.
Mar 23, 4:13 PM MDTNON-TSTM WND GST 61Goodland, KSASOS STATION GLD, GOODLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS73 KGLD 231916
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
116 PM MDT Fri Mar 23 2018

...Strong Winds will Sweep Across Area...

.Winds will shift to the north and gust to around 60 mph as a cold
front works across the area. These winds will shift suddenly and
may be accompanied by areas of blowing dust.

COZ091-092-232245-
/O.NEW.KGLD.HW.W.0005.180323T1916Z-180324T0000Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
116 PM MDT Fri Mar 23 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Goodland has issued a High Wind
Warning, which is in effect until 6 PM MDT this evening.

* Peak Winds...Peak wind gusts to around 60 mph are expected.

* Timing/Duration...Winds will reach the Flagler area around 130
  PM MDT and spread to the south and east through 4 PM.

* Other Impacts...Blowing dust may reduce visibility sharply as 
  the winds shift. Be prepared for rapidly changing conditions and
  use extreme caution when approaching areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$


JRM
4 follow-up statements
379 
WWUS73 KGLD 232027
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
227 PM MDT Fri Mar 23 2018

...Strong Winds will Sweep Across Area...

.Winds will shift to the north and gust to around 60 mph as a
cold front works across the area. These winds will shift suddenly
and may be accompanied by areas of blowing dust.

KSZ013-027-028-041-042-240000-
/O.EXA.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/
Sherman-Wallace-Logan-Greeley-Wichita-
Including the cities of Goodland, Sharon Springs, Oakley, 
Tribune, and Leoti
227 PM MDT Fri Mar 23 2018 /327 PM CDT Fri Mar 23 2018/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

The National Weather Service in Goodland has issued a High Wind
Warning, which is in effect until 6 PM MDT /7 PM CDT/ this
evening.

* Peak Winds...Peak wind gusts to around 60 mph are expected.

* Timing/Duration...Winds will reach the Burlington area around
  245 PM MDT and spread to the south and east through 4 PM.

* Other Impacts...Blowing dust may reduce visibility sharply as
  the winds shift. Be prepared for rapidly changing conditions and
  use extreme caution when approaching areas of blowing dust. An
  area of blowing dust has been detected along Highway 59 south 
  of Seibert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

COZ091-092-240000-
/O.CON.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
227 PM MDT Fri Mar 23 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* Peak Winds...Peak wind gusts to around 60 mph are expected.

* Timing/Duration...Winds will reach Sharon Springs and Goodland
  area by 345 PM MDT. Winds will continue to spread to the south
  and east through the afternoon.

* Other Impacts...Blowing dust may reduce visibility sharply as 
  the winds shift. Be prepared for rapidly changing conditions 
  and use extreme caution when approaching areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$
872 
WWUS73 KGLD 232238
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
438 PM MDT Fri Mar 23 2018

...Wind gusts up to 65 mph late this afternoon and early evening...

KSZ014-029-240200-
/O.EXB.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/
Thomas-Gove-
Including the cities of Colby, Quinter, Grinnell, and Grainfield
538 PM CDT Fri Mar 23 2018

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

The National Weather Service in Goodland has issued a High Wind
Warning, which is in effect until 9 PM CDT this evening.

* Peak Winds...55 to 65 mph.

* Timing/Duration...The strongest winds are expected between 600
  pm CDT and 800 pm CDT as westerly winds shift to the north
  northwest.

* Other Impacts...Blowing dust may reduce visibility sharply as 
  the winds shift. Be prepared for rapidly changing conditions 
  and use extreme caution when approaching areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

A High Wind Warning means imminent strong winds may lead to 
property damage...reduced visibility in blowing dust...and loss of
vehicle control.

&&

$$

KSZ013-027-028-041-042-240200-
/O.EXT.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/
Sherman-Wallace-Logan-Greeley-Wichita-
Including the cities of Goodland, Sharon Springs, Oakley, 
Tribune, and Leoti
438 PM MDT Fri Mar 23 2018 /538 PM CDT Fri Mar 23 2018/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

* Peak Winds...55 to 65 mph.

* Timing/Duration...The strongest winds will last 1 to 2 hours and
  are expected to weaken by 8 pm MDT.

* Other Impacts...Blowing dust may reduce visibility sharply as
  the winds shift. Be prepared for rapidly changing conditions and
  use extreme caution when approaching areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

COZ091-092-240000-
/O.CON.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
438 PM MDT Fri Mar 23 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* Peak Winds...55 to 65 mph.

* Timing/Duration...Winds are expected to weaken by 600 pm MDT.

* Other Impacts...Blowing dust may reduce visibility sharply as 
  the winds shift. Be prepared for rapidly changing conditions 
  and use extreme caution when approaching areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

$$

Vincent
756 
WWUS73 KGLD 240002
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
602 PM MDT Fri Mar 23 2018

KSZ013-014-027-240115-
/O.CAN.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/
Sherman-Thomas-Wallace-
Including the cities of Goodland, Colby, and Sharon Springs
602 PM MDT Fri Mar 23 2018 /702 PM CDT Fri Mar 23 2018/

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Goodland has cancelled the High
Wind Warning.

&&

$$

COZ091-092-240115-
/O.EXP.KGLD.HW.W.0005.000000T0000Z-180324T0000Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
602 PM MDT Fri Mar 23 2018

...HIGH WIND WARNING HAS EXPIRED...

&&

$$

KSZ028-029-041-042-240200-
/O.CON.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/
Logan-Gove-Greeley-Wichita-
Including the cities of Oakley, Quinter, Grinnell, Grainfield, 
Tribune, and Leoti
602 PM MDT Fri Mar 23 2018 /702 PM CDT Fri Mar 23 2018/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

* Peak Winds...55 to 65 mph.

* Timing/Duration...The strongest winds will last 1 to 2 hours 
  and are expected to weaken by 8 pm MDT.

* Other Impacts...Blowing dust may reduce visibility sharply as 
  the winds shift. Be prepared for rapidly changing conditions 
  and use extreme caution when approaching areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust event...
such as staying indoors or wearing protective breathing masks if
outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with children...
elderly...or those with pre-existing respiratory conditions.

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

Vincent
940 
WWUS73 KGLD 240032
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
632 PM MDT Fri Mar 23 2018

KSZ028-029-041-042-240145-
/O.CAN.KGLD.HW.W.0005.000000T0000Z-180324T0200Z/
Logan-Gove-Greeley-Wichita-
Including the cities of Oakley, Quinter, Grinnell, Grainfield, 
Tribune, and Leoti
632 PM MDT Fri Mar 23 2018 /732 PM CDT Fri Mar 23 2018/

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Goodland has cancelled the High
Wind Warning.

Conditions across the warning area have improved...prompting
cancellation.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Mar 23, 1:01 PM MDT, 15 minutes earlier.

Area forecast discussion, Mar 23, 1:01 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
101 PM MDT Fri Mar 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 100 PM MDT Fri Mar 23 2018

Tonight...shower and thunderstorm chances decrease quickly this
evening as upper level wave moves east of the area. Behind the wave
mid and high level clouds increase across the area. Will be watching
for possibility of low clouds developing across much of the area as
boundary layer saturates. Low temperatures range from the low to mid
30s in far eastern Colorado to the low 40s out by Hill City.

Saturday...will see some high clouds move in from the west/southwest
during the day continuing through midnight before decreasing from
west to east toward sunrise Sunday morning. Will also have to deal
with some stratus clouds and possibly some fog. Northwest winds in
the morning become east to southeast during the afternoon with the
higher speeds along and west of the CO/KS border where gusts to 30
mph possible. Should see high temperatures range from the mid 50s to
low 60s east to the mid/upper 60s far west and south. Low
temperatures in the mid 30s.

Sunday...forecast area caught in between frontal systems during the
day which will make for a challenging temperature forecast. Right
now no changes will be made and will continue to advertise highs
ranging from the low to mid 50s east to the mid/upper 60s far west
and south. Could have some drizzle or light rain showers across the
far east in the morning. Low confidence forecast in Sunday night
precipitation chances with current low temperature forecast ranging
from the low/mid 30s west to low 40s far east.

.LONG TERM...(Monday through Thursday)
Issued at 232 AM MDT Fri Mar 23 2018

Monday and Tuesday: Active weather prevails on Monday and Tuesday as
a cut off low dives into the southwestern States. Showers will
develop late Monday morning as a theta-e boundary drifts southward
out of western Nebraska. CAPE values approaching 1000 J/Kg will be
in place across the eastern and northeastern portions of the CWA and
will expand westward as the afternoon hours progress. We could see a
few potentially stronger storms form along this boundary. Colder air
moves in after sunset with showers changing over to snow during the
overnight hours from west to east. Snow is expected to change back
over to rain after sunrise Tuesday, tapering off around midday with
high temperatures climbing into the upper 40s to lower 50s.

Wednesday and Thursday: A weak shortwave traverses the region on
Wednesday, bringing a brief chance of snow mainly to the
southwestern portions of the CWA during the morning hours. This will
change back to rain showers after sunrise, tapering off during the
mid to late afternoon. High temperatures on Wednesday will reach the
middle 50s. Thursday looks to remain dry with highs in the middle to
upper 50s as high pressure begins to influence the region from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1000 AM MDT Fri Mar 23 2018

KGLD, vfr conditions expected through the period. However, could
see mvfr cigs a few hours either side of 11z. Southwest winds
gusting 25kts at taf issuance expected to increase and slowly veer
to the west then northwest through 23z with gusts to 35kts
possible. Isolated thunderstorms possible around the terminal in
the 20z-00z timeframe, right now confidence not high enough to
include in the forecast for the terminal. For tonight northwest
winds 10-12kts expected. Could see some stratus a few hours either
side of 11z. Around 17z winds veer to the northeast under 10kts.

KMCK, vfr conditions expected through 11z. Winds begin the period
from the southeast near 12kts then back to the northeast then
north after 22z with gusts to 25kts possible. Isolated to
scattered thunderstorms possible in the 21z-02z timeframe with
winds backing to the north around 10kts. Stratus expected with
mvfr cigs in the 09z-16z timeframe and have added to the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ013>015-027>029-041-042.

CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.

NE...NONE.
&&

SHORT TERM...99
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Mar 23, 12:55 PM MDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1255 PM MDT Fri Mar 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1255 PM MDT Fri Mar 23 2018 /155 PM CDT Fri Mar 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Red Flag Warning for critical fire weather conditions is in effect
from noon MDT through 7 PM MDT for areas along and south of
Interstate 70.

Isolated to scattered thunderstorms are also possible this afternoon
and early evening generally along and north of Interstate 70.
Widespread severe weather is not expected. However, any lightning
strike from these storms is capable of sparking a fire. These
generally high based thunderstorms are also capable of producing wind
gusts to 60 mph and produce some blowing dust with sharply reduced
visibilities.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated to near critical fire weather conditions are possible
across far eastern Colorado and west central Kansas both Saturday
and Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 23, 1:03 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
103 PM MDT FRI MAR 23 2018

COZ091-092-231930-
Kit Carson County CO-Cheyenne County CO-
103 PM MDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking an area of strong winds
along a line extending from 6 miles west of Cope to 10 miles east of
Matheson. Movement was southeast at 50 mph.

Wind gusts to around 60 mph will be possible as this area of outflow
moves through.

These strong winds will create visibility restrictions due to blowing
dirt. Use extreme caution if you must travel and be alert for rapidly
changing visibility.

Locations impacted include...
Stratton, Flagler, Seibert, Vona and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
425.

LAT...LON 3957 10315 3957 10268 3940 10234 3877 10316
TIME...MOT...LOC 1901Z 309DEG 42KT 3965 10298 3912 10380

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:03 PM MDTSpecial Weather StatementGLDKit Carson27 min
Mar 23, 3:06 PM MDTSpecial Weather StatementGLDGraham24 min
Mar 23, 5:31 PM MDTSpecial Weather StatementGLDSheridan29 min

Nearby

High Wind Warnings in Kansas, 2018High Wind Warnings in Colorado, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.